COVID-19: Get the latest updates, safety precautions, or learn how to schedule a video or in-person visit.

Medicines That Can Cause Changes in Menstrual Bleeding

Topic Overview

Many prescription and nonprescription medicines can affect the menstrual cycle. A few examples are:

  • Aspirin and other medicines (called blood thinners) that prevent blood clots.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for example, Aleve).
  • Hormonal forms of birth control, such as birth control pills, Depo-Provera injections, Nexplanon implants, and the levonorgestrel IUD (Mirena).
  • Hormone therapy.
  • Medicines used to treat cancer (chemotherapy).
  • Thyroid medicines.

If you are having changes in menstrual bleeding that you think may be related to medicine use:

  • Call the doctor who prescribed the medicine to determine whether this is an expected side effect of this medicine. An appointment may not be needed.
  • If you are taking a medicine not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop the medicine.

Credits

Current as of: July 17, 2020

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Martin J. Gabica MD - Family Medicine
E. Gregory Thompson MD - Internal Medicine
Kathleen Romito MD - Family Medicine
RSURemoved

 
 

PeaceHealth endeavors to provide comprehensive health care information, however some topics in this database describe services and procedures not offered by our providers or within our facilities.